Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 33, NWS Corpus Christi, TX

October 16, 2008Jim Wells County, Kleberg County, Nueces County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Oct 16, 2008, 4:22 AM CDT for Jim Wells County, Kleberg County, Nueces County, Texas. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2008, 4:22 AM CDT (09:22 UTC)
Expired
Oct 16, 2008, 6:01 AM CDT
In force
99 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Jim Wells County, TX, Kleberg County, TX, Nueces County, TX

The radar

The Corpus Christi radar (KCRP), 31 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 160922
FFWCRP
TXC249-273-355-161215-
/O.NEW.KCRP.FF.W.0033.081016T0922Z-081016T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
422 AM CDT THU OCT 16 2008

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL JIM WELLS COUNTY IN SOUTH TEXAS
  NORTHWESTERN KLEBERG COUNTY IN SOUTH TEXAS
  SOUTHWESTERN NUECES COUNTY IN SOUTH TEXAS

* UNTIL 715 AM CDT

* AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED OVER 3 INCHES OF RAIN HAS ALREADY OCCURRED 
  BETWEEN AGUA DULCE AND BISHOP AND ADDITIONAL THUNDERSTORMS HAVE 
  FORMED IN THESE AREAS BEHIND THE INITIAL CLUSTER THAT PRODUCED 
  THESE HIGH RAINFALL AMOUNTS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...BISHOP...DRISCOLL AND PETRONILA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA. ALTHOUGH THESE STORMS HAVE NOT REACHED ALL AREAS IN THE 
WARNED AREA...THEY ARE MOVING VERY SLOWLY AND HAVE HAD A HISTORY OF 
PRODUCING RAINFALL AMOUNTS AROUND 3 INCHES IN WESTERN NUECES COUNTY 
WITH RAINFALL RATES OF 2 TO 3 INCHES PER HOUR. THESE VERY HEAVY 
DOWNPOURS CAN OVERWHELM DRAINAGE SYSTEMS RAPIDLY AND RESIDENTS 
WITHIN THE WARNED AREA SHOULD BE PREPARED FOR FLOODING WHEN THESE 
STORMS ARRIVE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2744 9759 2762 9805 2783 9801 2774 9759

$$

MJG
1 follow-up statement
000 
WGUS74 KCRP 161101
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
601 AM CDT THU OCT 16 2008

TXC249-273-355-161107-
/O.CAN.KCRP.FF.W.0033.000000T0000Z-081016T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JIM WELLS-KLEBERG-NUECES-
601 AM CDT THU OCT 16 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
KLEBERG...SOUTHWESTERN NUECES AND EAST CENTRAL JIM WELLS COUNTIES...

LIGHT TO MODERATE RAINFALL CONTINUES ACROSS THE REGION...HOWEVER 
THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE WEAKENED 
AND THEREFORE FLASH FLOODING IS NO LONGER EXPECTED. SOME SIGNIFICANT 
FLOWS IN SMALL STREAMS AND CREEKS MAY CONTINUE FOR SEVERAL HOURS AS 
WATER CONTINUES TO RUN OFF.

LAT...LON 2744 9759 2762 9805 2783 9801 2774 9759

$$

MJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 12:59 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 16, 12:59 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1259 AM CDT THU OCT 16 2008

.DISCUSSION...SEE AVIATION DISCUSSION.

&&

.AVIATION...SOMEWHAT DIFFUSE COLD FRONT CURRENTLY LOCATED JUST
NORTH OF VCT TO LRD WILL SLOWLY MOVE THROUGH THE REGION. THIS WILL
PROVIDE INCREASING SHRA ACTIVITY...ESP ACROSS COASTAL BEND
REMAINDER OF THE NIGHT WITH SOME TSTMS POSSIBLE...ESP NEAR THE
COAST. THIS WILL ALSO LEAD TO A MIX OF IFR AND LOWER END MVFR
CONDITIONS FOR REMAINDER OF THE NIGHT AND LINGERING MVFR THE FIRST
HALF OF THU AS MOISTURE LINGERS BEHIND THE FRONT. A WEAK
DISTURBANCE COULD LEAD TO ADDITIONAL SCT POST FRONTAL PRECIP
THROUGH EARLY FRI...BUT CIGS WILL LIKELY RAISE ABOVE MVFR LEVELS
BY THIS AFTN AS SOME DRIER AIR NEAR THE SFC SLOWLY IS ADVECTED INTO
THE REGION.

&&

.PREV DISCUSSION... /ISSUED 1053 PM CDT WED OCT 15 2008/

DISCUSSION...FRONTAL BOUNDARY IS A LITTLE AHEAD OF SCHEDULE WITH
THE BOUNDARY LOCATED FROM SOUTH OF A VICTORIA TO LAREDO LINE AT 03Z.
00Z CRP SOUNDING CONTINUES TO SHOW ABUNDANT MOISTURE IN PLACE OVER
SOUTH TEXAS IN ADVANCE OF THIS BOUNDARY WITH PRECIPTABLE WATER
VALUES AROUND 2.1 INCHES WHICH IS BETWEEN 150 AND 200 PERCENT OF
NORMAL. LOW LEVEL MOISTURE CONVERGENCE WILL CONTINUE TO BE
MAXIMIZED ALONG THE FRONTAL BOUNDARY OVERNIGHT ACROSS THE REGION.
ANOTHER POSITIVE FACTOR WILL BE THE UPPER LEVEL JET STREAK MOVING
UP FROM DEEP SOUTH TEXAS ON THE EAST SIDE OF THE UPPER LOW THAT
IS MOVING NORTHWEST INTO SOUTHERN COAHUILA. GFS/NAM SHOW THAT
UPPER LEVEL DIVERGENCE WILL BE INCREASING OVERNIGHT ON THE NOSE
OF THIS JET STREAK MOVING INTO THE FORECAST AREA. WILL RETAIN
CATEGORICAL POPS FOR THE OVERNIGHT PERIOD. IF SOME OF THIS
ACTIVITY TRAINS OVER THE SAME REGION FOR A FEW HOURS...LOCALLY
HEAVY RAIN WILL BE POSSIBLE. FLASH FLOOD GUIDANCE VALUES REMAIN
HIGH OVER THE FORECAST AREA SO WILL NOT GO WITH WATCH AT THIS
POINT.

TIDES CAME UP TO 2.3 FEET MSL AT BOB HALL PIER AT HIGH TIDE
EARLIER THIS EVENING. TIDES REMAIN ABOUT A FOOT ABOVE EXPECTED
LEVELS WHILE THE BAYS ARE ABOUT 0.8 FEET ABOVE EXPECTED. WILL
CONTINUE THE STATEMENT REGARDING MINOR TIDAL OVERFLOW THROUGH
TOMORROW EVENING WITH HIGH TIDE AT PORT ARANSAS AT 701 PM.
..CORRECTED HIGH TIDE TIME FOR PORT ARANSAS...

PREV DISCUSSION... /ISSUED 632 PM CDT WED OCT 15 2008/

DISCUSSION...SEE AVIATION DISCUSSION.

AVIATION...SCT TO NUM SHRAS AND ISOL TSRA WILL BE THE PRIMARY
CONCERN THROUGH TONIGHT AS A FRONTAL BDRY SLOWLY DRIFTS THROUGH S
TX. THIS WILL LEAD TO BRIEF MVFR/IFR CONDITIONS WHERE SHRA ARE
LOCATED. THESE CONDITIONS WILL CONTINUE THROUGH THURSDAY
MORNING...HOWEVER AM EXPECTING PRECIP TO BECOME MORE STRATIFORM
-RA BY AFTERNOON WITH A CIG ABV 3KFT AS A SHALLOW DRY AIRMASS
FILTERS ACROSS S TX FROM THE N.

PREV DISCUSSION... /ISSUED 320 PM CDT WED OCT 15 2008/

SHORT TERM...MAIN FOCUS THIS PACKAGE IS ON PRECIPITATION OUT
AHEAD OF A COLD FRONT MOVING THROUGH SOUTH TEXAS IN THE SHORT
TERM. NUMEROUS SHOWERS HAVE BROKEN OUT THIS AFTERNOON OVER THE
COASTAL BEND AND VICTORIA CROSSROADS AS COPIOUS MOISTURE INTERACTS
WITH WEAK DYNAMICS. EXPECT THIS ACTIVITY TO CONTINUE THROUGH
EARLY EVENING...GRADUALLY SHIFTING WEST AS MOISTURE FIGHTS THROUGH
DRIER AIR. ACTIVITY WILL THEN REGENERATE OVERNIGHT AS THE FRONT
APPROACHES. MODEL FORECASTS BRING THE FRONT THROUGH FROM EARLY
MORNING HOURS NORTHWEST TO JUST AFTER SUNRISE SOUTHEAST. DRIER AIR
LAGS THE FRONT SIGNIFICANTLY...SO MORE SHOWERY PRECIP CAN BE
EXPECTED BEHIND THE FRONT THROUGH THE REST OF THE SHORT TERM.
LIGHT WINDS WILL TURN NORTH BEHIND THE FRONT.

COASTAL FLOOD STATEMENT REMAINS IN EFFECT AS EAST FETCH AND
ASTRONOMICAL HIGH TIDES COMBINE TO RAISE LEVELS. EFFECT SHOULD
DIMINISH SOMEWHAT AFTER FROPA THURSDAY AS SURFACE WINDS SWING AROUND.

AVIATION...CONDITIONS WILL DETERIORATE AS THE FRONT
APPROACHES...WITH CIGS LOWERING TO MVFR. VSBYS MAY ALSO BECOME
MVFR IN SHOWERS...WITH OCCASIONALLY IFR CIGS. WINDS TO TURN NORTH
AFTER FROPA...WITH CIGS REMAINING DOWN.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...COLD FRONT WILL BE LOCATED
WELL OFFSHORE FRIDAY MORNING. HIGHER MOISTURE POOL AXIS (OF AROUND
2 PWS) WILL ACTUALLY RESIDE BEHIND THE FRONT...OR ACROSS THE
SOUTHEAST HALF OF THE CWA AND MARINE ZONES. MODELS KEYING IN ON QPF
ALONG VERY WEAK H85 CONVERGENCE AXIS ALONG THE COAST FRIDAY
MORNING...BUT THINK THIS MAY BE SLIGHTLY OVERDONE THIS FAR
NORTH...AND AS SUCH THINK THE MOS VALUES FOR POPS FRIDAY ARE
SLIGHTLY HIGH.  UNDERCUT 12Z MOS POPS BY ABOUT 20%. DESPITE THIS
THINKING...CLOUD COVER BEHIND THE FRONT WILL BE SLIGHTLY SLOWER TO
CLEAR FROM SOUTH TO NORTH THAN PREVIOUSLY THINKING...BUT WILL CLEAR
FRIDAY NIGHT AND EARLY SATURDAY MORNING AS NORTHWEST FLOW ALOFT
DEVELOPS IN RESPONSE TO RIDGING OVER WEST TEXAS.

SHOULD BE A NICE WEEKEND...WITH WINDS RETURNING ONSHORE SUNDAY AS
HIGH PRESSURE MOVES EAST. WILL SEE OVERNIGHT LOWS SLOWLY COMING
BACK UP EARLY NEXT WEEK AS MOISTURE SLOWLY RETURNS.

FORECAST MID WEEK AND JUST BEYOND DAY 7 UNCERTAIN NOW...AS MODELS
HAVE BEEN HAVING VERY DIFFICULT TIME WITH PLACEMENT AND STRENGTH OF
UPPER LEVEL LOW CUTTING OFF TO THE NORTH OR NORTHWEST AND ASSOCIATED
COLD FRONT THROUGH OUR AREA JUST BEYOND DAY 7. ECMWF HAS ACTUALLY
HAD POOR RUN TO RUN CONSISTENCY...SHOWING IN THE 00Z RUN THE UPPER
LEVEL LOW CUTTING OFF OVER THE SOUTHWEST U.S. MIDWEEK...AND NOW
SHOWING IN THE 12Z RUN OVER THE UPPER MIDWEST. GFS HAS BEEN
INDICATING OVER THE PLAINS. SEE HPCS PMDEPD FOR FURTHER INFO.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    79  66  81  64  82  /  80  60  30  10  10
VICTORIA          75  62  81  56  82  /  60  40  20  10   0
LAREDO            76  66  81  64  84  /  50  30  10  10  10
ALICE             77  64  81  62  83  /  70  50  30  10  10
ROCKPORT          79  66  81  64  81  /  80  50  30  10  10
COTULLA           76  63  82  58  84  /  40  30  10  10   0
KINGSVILLE        79  67  81  64  83  /  80  60  30  20  10
NAVY CORPUS       79  68  80  67  80  /  80  60  30  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MJG...AVIATION
Hazardous weather outlook, Oct 15, 5:55 AM CDT, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
555 AM CDT WED OCT 15 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-161100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
555 AM CDT WED OCT 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
AS A TROPICAL WAVE PROVIDES DEEP TROPICAL MOISTURE AND INTERACTS
WITH A COLD FRONT APPROACHING FROM THE NORTH. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME...HOWEVER LOCALLY HEAVY RAINFALL IS EXPECTED
AND SOME MINOR FLOODING OF CREEKS AND LOW LYING ROADWAYS WILL BE
POSSIBLE. RAINFALL TOTALS ARE EXPECTED TO AVERAGE 1 TO 3
INCHES...HOWEVER ISOLATED RAINFALL TOTALS AS HIGH AS 3 TO 5 INCHES
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
FRIDAY MORNING. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 5:10 AM CDTCoastal Flood StatementCRPAransas, Kleberg, Nueces17 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.